Tardive Dyskinesia

Get Email Updates

Tardive Dyskinesia Guide

Alison Beaver

Have a question? We're here to help. Ask the Community.

ASK

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!

Tardive Dyskinesia: Neurological Disorder Caused By Antipsychotic Drugs

By Jody Smith HERWriter

Tardive dyskinesia is a neurological disorder that is usually caused by the use of some types of neuroleptic (antipsychotic) drugs over a long period of time. This is not always the case though, as the condition can appear after a shorter time period. These neuroleptic drugs are used for psychiatric, gastrointestinal and neurological disorders.

"Tardive" means "delayed". "Dyskinesia" means "abnormal movement". Tardive dyskinesia is characterized by involuntary, repetitive movements that will mostly affect the lower part of the face.

The face may experience grimacing, lip smacking, lip puckering and pursing, rapid blinking of the eyes, and a protruding tongue. The legs, arms and torso may also experience uncontrolled movement. The fingers may twitch.

Older antipsychotic drugs like Haloperidol, Fluphenazine and Trifluoperazine are the most common drugs to trigger tardive dyskinesia. Other drugs that can be responsible for causing this condition would include Cinnarizine, Flunarizine or Sibelium, and Metoclopramide.

Stopping or decreasing the use of the drug in question can sometimes resolve tardive dyskinesia, though this will usually be a gradual progression of healing over time. If the individual needs the drug for other problems sometimes substitution with another antipsychotic medication may be helpful.

Newer antipsychotic medications like Clozapine, benzodiazepines, adrenergic antagonists and dopamine agonists do not trigger tardive dyskinesia.

Adrenergic antagonists inhibit adrenaline production similar to the way that neuroleptic drugs will block dopamine receptors. Adrenergic antagonists will lessen tension and anxiety. But they can also have a variety of negative side effects.

Some of these adverse effects are dizziness, fatigue and weakness, low blood pressure and low heart rate, visual disturbances and hallucinations.

Dopamine agonists activate dopamine receptors without dopamine being present. They are used for conditions that are characterized by low dopamine.

Vitamin E may be beneficial in the treatment of tardive dyskinesia, especially for those who have had the disorder for less than five years.

We value and respect our HERWriters' experiences, but everyone is different. Many of our writers are speaking from personal experience, and what's worked for them may not work for you. Their articles are not a substitute for medical advice, although we hope you can gain knowledge from their insight.

Add a Comment1 Comments

EmpowHER Guest
Anonymous

The newer atypical antipsychotics CAN cause tardive dyskinesia.

May 15, 2013 - 6:51pm
Image CAPTCHA
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy

Improved

1553 Health

Changed

573 Lives

Saved

431 Lives
0 lives impacted in the last 24 hrs Learn More

Take Our Featured Health Poll

Do you take selfies?:
View Results